Kentucky, 2016

Flash Flooding and Hail in Kentucky, May 26, 2016

May 26, 2016 · NWS PAH · 9 events in 5 counties and zones

A southerly wind flow of very moist and unstable air fed a slow-moving thunderstorm complex. Surface dew points were in the lower 70's south of the complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A southerly wind flow of very moist and unstable air fed a slow-moving thunderstorm complex. Surface dew points were in the lower 70's south of the complex. Instability was quite high to the south of the storm complex. An outflow boundary moved southward ahead of the storms, providing the lift necessary for new storms to develop. The result was locally heavy rainfall as storms repeatedly moved over the same areas. Isolated storms produced large hail and tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 11:41 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 26, 11:41 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT THU MAY 26 2016

.UPDATE...
Updated aviation section for 18z taf issuance

&&

.MESOSCALE DISCUSSION...
Issued at 1110 AM CDT Thu May 26 2016

Mesoscale update for convective trends... The convective complex
continues to sink slowly south and east across the forecast area.
The outflow boundary along the leading edge has been making good
eastward progress across the Wabash Valley. However, the trailing
end of the boundary has become elongated east to west over southeast
Missouri. There is some concern that the trailing end of the
boundary will slow or stall over se Missouri and extreme sw Kentucky
this afternoon. This would allow storms to repeatedly train along
and north of the boundary, fed by a very moist southwest low-level
flow of 70 degree dew points. WPC mesoscale precip discussion 239
focuses on this region very well. A Flash Flood Watch is being
considered for much of the mpd area.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 124 AM CDT Thu May 26 2016

High confidence in scattered thunderstorms in the short term.

The models are in fair agreement with their solutions through the
short term. Basically warm or slightly above normal with scattered
thunderstorms. The main weakness will be with spatial and temporal
parameters of the storms. The models both short and medium range
do not have a good handle on timing or location with too much
precip at initiation. The common strength or persist solution
continues to be a southwest flow with weak perturbation in the
flow. Also they agree that at least in the short term the best
chance of storms remains west of the Mississippi River today and
northwest of the Ohio River after today. This is mainly due to the
upper ridge to our southeast which will mitigate chances and qpf
especially in the Pennyrile region. However that does not in any
way preclude rain in that area...mainly less chance and less
coverage. There is ample instability for an isolated strong or
severe thunderstorm but the moisture is limited to the lower
levels. This may not seem apparent with PW's >1.5 but aloft it is
very dry. The Pacific connection the models were forecasting for
this period last week did not materialize.

.LONG TERM...(Sunday through Thursday)
Issued at 124 AM CDT Thu May 26 2016

Above average confidence that the long term period will be wet, but
below average confidence when the precipitation will occur due to
model differences.

Warm and humid conditions will continue through the long term. The
main forecast challenge continues to lie with precipitation
probabilities and timing of such. Deep-layer southwest flow will
decrease over the remainder of the holiday weekend as mid level
ridging takes place. As a result, the flow pattern will become weak
by Memorial Day. There will likely be a corresponding decrease in
convective coverage over the latter part of the holiday weekend as
the flow weakens.

Precipitation coverage through most of the period will be dependent
on mesoscale features such as outflow boundaries and/or convectively-
induced vorticity centers. Given the lack of model skill at longer
time ranges with such features, the forecast will continue with
generally 20 to 40 percent chance pops. Given the moist environment
and rather high PWAT values, locally heavy rain is likely in any
thunderstorms that do manage to form.

By the end of the period the rather stagnant pattern begins to break
down as a progressive system emerges from the plains giving the best
chances for precipitation in the long term period.

High temperatures in the long term period will generally top out in
the mid 80s with overnight lows bottoming out in the low to mid 60s.

&&

.AVIATION...
Issued at 1240 PM CDT Thu May 26 2016

Line of thunderstorms extended from kowb southwest to just north
of kpah, then west across kcgi as of 1730z. Cigs and vsbys will
continue to improve at kevv/kowb this afternoon in the wake of the
line. Gusty winds and locally LIFR conditions are likely at
kpah/kcgi through mid afternoon. Once the slow-moving squall line
exits those sites, a few hours of moderate rain are expected.
Winds will be highly variable and gusty near all storms today.

Generally vfr conditions are forecast tonight with southerly winds
around 5 to 10 knots. More rain and storms are likely to arrive on
Friday. Current first estimate is that they will arrive in the
morning at kpah/kcgi, but later in the day at kevv/kowb.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch until 8 PM CDT this evening for ILZ084>094.

MO...Flash Flood Watch until 8 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.

IN...None.
KY...Flash Flood Watch until 8 PM CDT this evening for KYZ001>017-021-
     022.

&&

MESOSCALE...MY
SHORT TERM...KH
LONG TERM...JP
AVIATION...MY
Hazardous weather outlook, May 26, 2:25 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT THU MAY 26 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY AND TONIGHT...LOCALLY
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALMOST DAILY CHANCES FOR THUNDERSTORMS ARE FORECAST FOR ALL OR
PART OF THE AREA THROUGH EARLY NEXT WEEK. HEAVY RAIN AND
LIGHTNING SHOULD BE THE PRIMARY STORM HAZARDS. HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
SHOULD STAY TUNED FOR ANY UPDATES TO THE FORECAST.

In the hours before

Local storm report, May 26, 12:34 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      CAPE GIRARDEAU          37.31N 89.55W
05/26/2016                   CAPE GIRARDEAU     MO   ASOS

            3.16 INCHES MEASURED RAINFALL AT CAPE AIRPORT

&&

DAVIDH
Local storm report, May 26, 1:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLASH FLOOD      3 NE ADVANCE            37.13N 89.88W
05/26/2016                   BOLLINGER          MO   EMERGENCY MNGR

            TREES AND WATER OVER HIGHWAY NN 1 OFF OF HIGHWAY
            25...NORTHEAST OF ADVANCE

&&

BP2
Local storm report, May 26, 1:11 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      1 NW KELSO              37.20N 89.56W
05/26/2016                   SCOTT              MO   PUBLIC

            LESS THAN A MILE SOUTH OF THE CAPE GIRARDEAU AIRPORT

&&

BP2
Local storm report, May 26, 1:19 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      SCOTT CITY              37.22N 89.53W
05/26/2016                   SCOTT              MO   PUBLIC

            WATER AT LEAST ONE FOOT DEEP OVER MULTIPLE ROADS IN SCOTT
            CITY...INCLUDING MAIN STREET

&&

BP2
Local storm report, May 26, 1:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      1 SW GORDONVILLE        37.30N 89.69W
05/26/2016                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            COUNTY ROAD 226 IS CLOSED JUST WEST OF HIGHWAY 25 DUE TO
            A PIPE WASHED OUT FROM UNDER A ROAD

&&

BP2
Local storm report, May 26, 1:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      2 SW OAK RIDGE          37.48N 89.76W
05/26/2016                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            WATER OVER ROAD ON HIGHWAY D SOUTH OF INTERSECTION OF
            COUNTY ROAD 454

&&

BP2

The radar

The Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hickman

When
May 26, 1:35 PM CST
Where
Hickman County, 5 mi SE of Clinton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.619, -88.916

Numerous trees were blown down.

Hail, Hickman

When
May 26, 1:40 PM CST
Where
Hickman County, 5 mi SE of Croley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.579, -88.866

Flash Flood, McCracken

When
May 26, 1:40 PM CST to 3:00 PM CST
Where
McCracken County, Maxon to 1.14 mi S of Maxon
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.080, -88.730

Just west of Paducah, flash flooding of a tributary of Massac Creek affected a county road. At least a foot of water was flowing over the road.

Hail, Trigg

When
May 26, 1:45 PM CST
Where
Trigg County, 3 mi W of Linton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.680, -87.954

Flash Flood, Graves

When
May 26, 1:50 PM CST to 4:00 PM CST
Where
Graves County, 2.66 mi SW of Holifield to 1.05 mi W of Mayfield Graves Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.640, -88.810

Highway 58 was closed along the Hickman County line due to rising flood waters. Water was completely across a four-lane stretch of U.S. Highway 45 just north of the Mayfield city limits.

Thunderstorm Wind, Graves

When
May 26, 1:55 PM CST
Where
Graves County, Wingo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.650, -88.730

Trees were blown down.

Hail, Calloway

When
May 26, 2:13 PM CST
Where
Calloway County, Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -88.320

Thunderstorm Wind, Calloway

When
May 26, 2:15 PM CST
Where
Calloway County, 1 mi NW of Almo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.710, -88.283

A large tree was blown down.

Flash Flood, Hickman

When
May 26, 2:15 PM CST to 4:15 PM CST
Where
Hickman County, Beulah to Fulham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.770, -88.850

Emergency response officials received many reports of water on roads in Clinton and elsewhere around the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629998, 629997, 630213, 630001, 630215, 630000, 629995, 629999, 630217.